Jump to content
CrazyBoards.org

Am I having disassociation episodes?


Recommended Posts

I'm 44 years old with bipolar 2.  I was diagnosed in my 20s and have been on continuous medication for almost 4 years.  I am not sure when it started, but I know I have been "blacking out" for at least 2 years.  I only became fully aware of what was happening a couple months ago.  I am not - and never have been - a heavy drinker.  I do not use drugs except for the ones prescribed by my pdoc and once daily marijuana for sleep.  I only started the marijuana a month ago, so it does not have anything to do with the blackouts.  I have several confirmed episodes ranging from 24 to 60 hours of doing things with no memory.  Once I talked to family and friends on the phone and drove my car with no memory.  Recently, I lost 24 hours in which I screamed horrible things at my husband and drove him out of the house.  During the same 24 hour period, I somehow broke my phone and threw garden tools (including a pick axe) around the backyard and broke a large glass top patio table.  I have absolutely no memory of any of these things.  I also have lost many things in the past couple years with some of them later turning up in bizarre places.  Other things never turn up.  My pdoc has referred me to a sleep specialist to rule out a sleep disorder, but my husband and I think that this is unlikely.

I would appreciate input from anyone who has knowledge and/or experience regarding this situation.  I am frightened and do not want this to continue - especially if I am going to drive or possibly hurt someone.

Link to comment
Share on other sites

I have some sparse knowledge on the topic of disassociation.  I think most people who do this have experienced a lot of trauma in their lives.  If this is the case I'd talk to your doctor and ask if your past is affecting you now in this particular way.  If you psychiatrist cannot help you then  consider seeing a psychologist.  

I hope you can find the answers you need.  I am sure it is very disturbing.  

Link to comment
Share on other sites

It does sound within the realm of possibility.  My only experience with losing time was when I took Ambien for sleeping and for whatever reason it reacted with my brain chemistry in such a way that I did an endless number of things in my sleep and then had no memory of them the next day.  I was eating, posting on crazyboards, getting into arguments, making food, and I had a tea party with our dog.  Fortunately I was living with someone at the time who caught it.  If you haven't had any major medication changes, though, it doesn't seem like it would be a medication reaction.

Do you have any sense of how long it's been going on?  (I know it sounds kind of strange to ask you if you remember how long you haven't been remembering things, so this might not have an answer.)  Were there any medication changes right around when it started happening?  Or, has your stress level been substantially higher since it started for any reason?  Any major events that could cause head trauma like a car accident or bad fall? 

The length of time would make me think that something like dissociation due to internal stuff is more likely than an external cause like a medication, but it's at least worth considering.

There's also a type of seizure where you completely lose time while still doing things.  I'm not sure to what extent you can be doing things though--I think it generally tends to make people fairly rigid in nature.  But it might not hurt to see if my understanding is wrong in case it needs to be ruled out.  (Someone here might know also.)

Link to comment
Share on other sites

I don't have dissociation but in the past different things happened and I had the same thing happen to me, where I'd lose time.  This happened to me when I was psychotic and off of meds.  (Not saying you are, just that losing time happens to me for other reasons).  I only remembered in the moment, and things from the day before I had no recollection of it.  I lost weeks at a time at my worst.  On meds I haven't had a problem.

It also happened to me with ambien.

I agree with dances about med changes recently, increased stressed.  Also lack of sleep.

Did your pdoc try any other meds or do a med tweak?

I hope the sleep study goes well!

Link to comment
Share on other sites

I don't tend to post here, as I tend to stick to the dissociation board. But I figured I'd wander over. Did you know that both anxiety and depression can create conditions for dissociation? I'm not sure how you are in relation to those (although I will guess that, since you're bipolar, you've experienced depression once or twice) but if your anxiety or depression aren't being adequately treated that could be not exactly helping the situation, or even fuelling it.

Link to comment
Share on other sites

Like Rosie, I generally don't post over here, but I'll throw in my two cents. Anxiety can certainly be a cause of dissociation. When I experienced dissociation, I remembered everything afterwards, but I was not in control of what I was doing and was completely oblivious to what was going on around me. I couldn't talk or figure out where I was or why I was stuck in a body. It scared me to death when I came out of it. I immediately talked to my pdoc, who said my depression/anxiety could be causing it.

Looking back on what happened, I was going to have an anxiety attack in public, and a switch went off. I dissociated. It was kind of like armor- if I was out of touch with all my problems and everything going on around me, I was safe. 

I would be curious to know what happened to you before each episode- was there something that triggered a memory of trauma? Was there something that made you very anxious? What were you doing right before this happened? I know you don't remember the episodes themselves, but maybe you remember the last thing that happened before them?

Link to comment
Share on other sites

How do I find the disassociation board?  Thanks for all the input. Severe anxiety must be the trigger.  I'm not sure how to avoid the episodes, though.  When I'm very anxious, I take Ativan and intend to stay quietly at home.  Frustrating.  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...